Tennessee, 2001

Flood in Tennessee, June 22, 2001

June 22, 2001 · NWS MRX · 1 event in 1 county or zone

Three quarters to as much as two inches of rain fell from a nearly stationary thunderstorm. A 20x30 foot section of roof at American Water Heater collapsed due to the rain.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Three quarters to as much as two inches of rain fell from a nearly stationary thunderstorm. A 20x30 foot section of roof at American Water Heater collapsed due to the rain. Many streets were under several inches of water. The creek that flows through Kiwanis Park overflowed its banks and flooded the park. There was an inch of water in Morrell Music Store on West Market Street. Several other buildings on Market Street had water in them also.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 22, 2:15 PM EST, 15 minutes earlier.

Area forecast discussion, Jun 22, 2:15 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT FRI JUN 22 2001

FORECAST PROBLEM WITH PRECIPITATION EARLY TONIGHT. FRONTAL
POSITION DIFFICULT TO FIND AS LOW LEVELS CURRENTLY MIXED AROUND
BY RECENT CONVECTION. AS IS OFTEN THE CASE THE WIND SHIFT IS
LEAP FROGGING E TN VALLEY WHILE PRESSURE FALLS ARE OCCURRING
EAST OF THE MOUNTAINS. FRONTAL ZONE AND TROUGHING ALOFT TILTS
BACK TO THE WEST TO AXIS OF TROUGH AROUND W TN. MODELS ARE IN
GOOD AGREEMENT BRINGING IN GOOD LAYER DRYING ESPECIALLY SW
PART. AM CONCERNED ABOUT WESTWARD SLOPE OF TROUGHING AND WITH
THE BACKING MID LEVEL WINDS. HOWEVER ISENTROPIC SURFACES DO
NOT SHOW MUCH UPGLIDE. ALSO DECENT POT VORT AND LAPSE RATES
MOVE OVER AREA TONIGHT. BUT SO FAR THESE FEATURES HAVE NOT BEEN
STRONG ENOUGH TO LIFT UP SHOWERS TO OUR WEST SO WILL
DISREGARD FOR NOW. SO FOR TONIGHT...WILL GO WITH FAIRLY LOW
ON THE POPS (CLOSER TO NGM). AND WILL USE EVENING GROUP TO
DEAL WITH CURRENT CONVECTION.
THE TROUGH AXIS MOVES OVER MRX CWA TOMORROW. THERE IS
SUFFICIENT MOISTURE AND LAPSE RATES TO SUPPORT LOW CHC/SLGT
POPS NE PART MAINLY OVER ELEVATED AREAS. OTHERWISE REMAINDER
OF SHORT TERM SHOWS DRY CONDITIONS WITH THICKNESS FALLS
RESULTING IN TEMPS A FEW DEGREES BELOW NORMAL.

CHA BA 060/081 059/082 060 17211
TYS BA 060/078 057/080 058 17311
TRI BA 060/076 055/078 056 17721
OQT BA 060/078 057/080 058 17311=

.MRX...
NC...NONE.
TN.&..NONE.
VA...NONE.

SON

In the hours before

Local storm report, Jun 22, 9:23 AM EST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1023 AM EDT FRI JUN 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    COUNTYWIDE                TN   WIND DAMAGE
06/21/01   MORGAN                         NUMEROUS TREES REPORTED
                                          DOWN COUNTYWIDE. REPORTED
                                          BY COUNTY HIGHWAY
                                          DEPARTMENT AND POWER
                                          COMPANY.

FERRELL
Local storm report, Jun 22, 9:35 AM EST, 4 hours 55 minutes before
SUMMARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1035 AM EDT FRI JUN 22 2001

...SUMMARY OF EVENT ON 06/21/01...

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    1 W HUNTSVILLE            TN   WIND DAMAGE
06/21/01   SCOTT                          TREES DOWN. REPORTED BY
                                          SPOTTER.

0800 PM    ROBBINS                   TN   WIND DAMAGE
06/21/01   SCOTT                          TREES DOWN. REPORTED BY
                                          DISPATCH.

0810 PM    COUNTYWIDE                TN   WIND DAMAGE
06/21/01   MORGAN                         NUMEROUS TREES REPORTED
                                          DOWN COUNTYWIDE. REPORTED
                                          BY COUNTY HIGHWAY
                                          DEPARTMENT AND POWER
                         T                 COMPANY.

FERRELL
Special weather statement, Jun 22, 10:58 AM EST, 3 hours 32 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-222300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1158 AM EDT FRI JUN 22 2001

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...FOR SOUTHWEST VIRGINIA...EAST TENNESSEE...AND SOUTHWEST
NORTH CAROLINA.  THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS
OF 50 MPH OR HIGHER.  A FEW STORMS MAY ALSO PRODUCE HAIL UP TO DIME
TO QUARTER SIZE.  SOME LOCALLY VERY HEAVY RAINS CAN BE EXPECTED...
POSSIBLY UP TO 2 INCHES OR MORE...LEADING TO MINOR FLOODING OF LOW
LYING AREAS.

A MOIST AND UNSTABLE AIRMASS...AHEAD OF A SLOW EASTWARD MOVING COLD
FRONT...WILL KEEP CONDITIONS FAVORABLE FOR SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS...THIS AFTERNOON AND EVENING.  MOVEMENT
WILL BE NORTHEAST AT AROUND 35 MPH.  THUNDERSTORMS SHOULD DIMINISH
FROM THE WEST EARLY TONIGHT...AS THE COLD FRONT MOVES THROUGH PARTS
OF THE REGION.

EMERGENCY MANAGEMENT AND LAW ENFORCEMENT AGENCIES SHOULD MONITOR
WEATHER DEVELOPMENTS TODAY.  SPOTTER ACTIVATION MAY BE REQUIRED
LATER TODAY INTO THE EVENING HOURS.  STAY TUNED TO THIS STATION FOR
LATER STATEMENTS...OR WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

GH
Local storm report, Jun 22, 12:59 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
159 PM EDT FRI JUN 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    PITTMAN CENTER            TN   1.00 INCH HAIL
06/22/01   SEVIER                         QUARTER SIZE HAIL WAS
                                          REPORTED FOR A DURATION OF
                                          15 MINUTES BETWEEN 1235 PM
                                          AND 1250 PM EDT. REPORTED
                                          BY FIRE DEPARTMENT.

1240 PM    1 SE PITTMAN CENTER       TN   WIND DAMAGE
06/22/01   SEVIER                         ONE TREE DOWNED ACROSS
                                          HIGHWAY 321. REPORTED BY
                                          FORE DEPARTMENT.

FERRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Washington

When
June 22, 2:30 PM EST to 4:30 PM EST
Where
Washington County, Johnson City
Reported by
NEWSPAPER
Coordinates
36.293, -82.497 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251973.